Minnesota, 2026

Blizzard and High Wind in Minnesota, March 15 to 16, 2026

March 15 to 16, 2026 · NWS FSD · 14 events in 8 counties and zones

From March 15 through the early hours of March 16, a low-pressure system rapidly intensified over the Central Plains, generating a powerful wind field with gusts reaching 45 to 65 mph. Although limited antecedent snow cover maxing out at 1 to 2 inches in parts of the James River Valley initially delayed widespread blowing snow, conditions deteriorated as precipitation intensified early on the…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

From March 15 through the early hours of March 16, a low-pressure system rapidly intensified over the Central Plains, generating a powerful wind field with gusts reaching 45 to 65 mph. Although limited antecedent snow cover maxing out at 1 to 2 inches in parts of the James River Valley initially delayed widespread blowing snow, conditions deteriorated as precipitation intensified early on the 15th. In northwest Iowa, the storm began with several hours of freezing rain, resulting in ice accumulations of one-tenth to one-third of an inch. Additionally, plummeting temperatures created hazardous wind chills ranging from 15 below to 30 below zero.

Transportation was severely disrupted, leading to the closure of the Sioux Falls Regional Airport and most state and federal highways north of Interstate 90; travel was discouraged in nearly all other areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 15, 12:47 AM CST, 4 hours 13 minutes earlier. Its key messages:

  • Freezing rain is occurring over parts of northwest Iowa before the precipitation transitions to snow. This will result in mainly a glaze of ice, though locally higher amounts will be possible from a Sheldon to Spencer line up to the Lake Okoboji area.
  • Blizzard conditions will continue to spread across the area through today as snow moves through and winds continue to increase. Snow ends from west to east through this afternoon, though areas of blowing/drifting will continue into tonight in the places that receive the most snowfall.
  • Winds will gust up to 35-55 mph for most of the area through today, with higher gusts up to 60 mph expected mainly south of I-90. Locations that receive any icing from freezing rain may be at an increased risk for power outages.
  • With breezy winds persisting through Sunday night, wind chills down to -15F to -25F are expected by the Monday morning commute.
  • Dry conditions and a warming trend is expected for the second half of next week.
Area forecast discussion, Mar 15, 12:47 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
147 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Freezing rain is occurring over parts of northwest Iowa before
  the precipitation transitions to snow. This will result in
  mainly a glaze of ice, though locally higher amounts will be
  possible from a Sheldon to Spencer line up to the Lake Okoboji
  area.

- Blizzard conditions will continue to spread across the area
  through today as snow moves through and winds continue to
  increase. Snow ends from west to east through this afternoon,
  though areas of blowing/drifting will continue into tonight in
  the places that receive the most snowfall.

- Winds will gust up to 35-55 mph for most of the area through
  today, with higher gusts up to 60 mph expected mainly south of
  I-90. Locations that receive any icing from freezing rain may
  be at an increased risk for power outages.

- With breezy winds persisting through Sunday night, wind chills
  down to -15F to -25F are expected by the Monday morning
  commute.

- Dry conditions and a warming trend is expected for the second
  half of next week.

&&

.UPDATE...
Issued at 133 AM CDT Sun Mar 15 2026

An area of showers and even embedded thunderstorms is lifting
northeastward across northwest Iowa. This is moving towards
areas with temperatures at or just below freezing and thus is
falling as freezing rain as a warm nose is indicated by
soundings. This will likely result in at least a glaze of ice
over parts of northwest Iowa, far eastern South Dakota and far
southern Minnesota, though some areas especially from roughly a
Sheldon to Spencer line up to the Lake Okoboji area could see up
to around a tenth of an inch of ice depending on how quickly
precipitation changes over to snow or depending on how much
sleet mixes in. If some locations pick up these higher amounts,
then the chance of power outages may increase with the strong
winds expected to move in through this morning. This warm nose
will erode and will turn to all snow by 3-4 am.

Otherwise, we'll be all snow heading into the day on Sunday
with blizzard conditions still expected across the area as winds
gust up to 35-55 mph and as high as 60 mph mainly south of I-
90. Did increase snowfall totals especially farther south
towards I-90 in southwest Minnesota based on current trends and
the 15.00Z suite of CAMs, but blizzard conditions are still
expected either way. Thus, the current Blizzard Warning and High
Wind Warning look to be in good shape and no changes were made
to those headlines. Elevated winds into tonight will lead to
continued blowing/drifting snow, so continue to use extra
caution on the roads even after falling snow ends. Wind chills
are still expected to drop to the negative teens to negative 20s
Monday morning with only little improvement heading into Monday
afternoon.

&&

.DISCUSSION...
Issued at 200 PM CDT Sat Mar 14 2026

This mornings light snowband has lifted north of the area this
afternoon. Light snowfall between a half an inch to about an inch
and a half has been reported from this band. With partly sunny skies
in place and temperatures that have warmed to the mid 30s to up to
about 50F, some of the snow will melt. The band will remain north of
the area for the rest of the daylight hours before the mid level low
begins to push into the area. This will tighten the mid level
thermal gradient and lead to a restrengthening front. Thus,
frontogenesis (FGEN) will intensify as this band begins to start
sinking south/southwestwards into the forecast area. Locations along
highway-14 will see snow during the late evening timeframe. With
temperatures both at the surface and aloft remaining above freezing,
rain looks to develop south of highway-14. As the system translates
southeastwards, temperatures will cool throughout the night. This
will allow for the rain to quickly transition to snow though
locations along I-90 in southwest Minnesota and northwest Iowa still
look to see a 1 to 2 hour long window of freezing rain. This looks
to result in a light glaze of ice before precipitation transitions
to snow.

Winds will be strengthening during this period of time
though the strongest winds will arrive for the afternoon timeframe.
The strongest forcing for ascent will arrive during the morning
timeframe. This will also be the same period of time when the
heaviest snow falls. Snow will begin to exit the area from northwest
to southeast through the afternoon hours. Snowfall rates will be
coming down during the afternoon hours but with the winds being at
their peak intensity with gusts up to 40-60 mph, blowing and
drifting snow is expected even in the areas where snow has finished
falling. There could be additional snow showers during the afternoon
hours though this will be dependent on how saturated the low levels
remain. If enough saturation can be present to generate a tiny bit
of instability, then snow showers will be possible. If the dry air
winds out, then little if any snow showers will be possible.
Currently favoring a dried solution at this time but will keep an
eye on model trends.

Winds will be on the decline through Sunday evening though still
remaining breezy, contributing to blowing and drifting snow, mainly
east of I-29 where winds will be the strongest. At the same time,
temperatures will be falling during this period of time with low
temperatures bottoming out in the positive and negative single
digits. The cold temperatures and breezy winds will result in wind
chills down to -15F to -25F. When all is said and done, snowfall
amounts are expected to range quite a bit with locations generally
along and south of I-90 receiving 1-3 inches of snow. Locations
north of the interstate will see higher snowfall totals up to 2 to 6
inches with the highest amounts up to 6 to 12 inches expected over
parts of southwest Minnesota. Thus, the Blizzard Warning has been
expanded now to cover the entire forecast area. A High Wind Warning
has been issued as well for most locations south of I-90. The
Blizzard Warning is in effect from 10 pm this evening all the way
through 7 am Monday morning. The High Wind Warning is in effect from
7 am Sunday through 1 am Monday.

Monday itself will be a cold day with high temperatures only warming
to the single digits to low 20s. With continued breezy northwest
winds in place, wind chills will persist for the entire day though
not as cold as they were in the morning. Low temperatures will again
be cold with lows falling to the positive and negative single digits.

Temperatures will begin to warm on Tuesday as upper level ridging
builds over the western CONUS. Warm air advection (WAA) will
strengthen aloft, pushing 850 mb temperatures up to -2C to +10C.
Mixing these temperatures to the surface will result in near
seasonable to above average high temperatures in the low 30s to mid
50s, warmest across south central South Dakota. At the same time,
there could be some mixed precipitation because of the WAA in place.
Depending on how thermal profiles shake out, could see the warmest
temperatures across south central South Dakota. Currently looks like
this will mainly be a mix of rain and snow but the nose of the WAA
may make for a small area of mixed precipitation as temperatures
warm. Any amounts are uncertain at this time given remaining
variance in the overall evolution of the system.

Upper level ridging continues to strengthen across the southwest
CONUS for the rest of the week. This will result in warming
temperatures through the rest of the week with high temperatures
warming all the way back up to the 40s, 50s, 60s, and even 70s
possible through the middle of the week. Temperatures further warm
to the 60s and 70s for the end of the week. The ensembles support
this warm as they show a broad 50-90% chance for high temperatures
to break 60F next week, especially towards the end of the week. With
northwest flow in place aloft, the middle and end of next week looks
to remain dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 100 AM CDT Sun Mar 15 2026

Areas of rain and snow continue to push through the area, with
the rain located mostly over northwest Iowa and far northeast
Nebraska and the snow mainly into South Dakota and southwest
Minnesota. Some freezing rain and sleet is also mixing in at times,
mainly along the I-90 corridor and into northern Iowa. This will
continue to be the case through about 15.08Z to 15.10z before this
all turns to snow, but can't rule out some light icing in these
areas. Winds will continue to increase heading into the day on
Sunday, leading to blizzard conditions across a large part of the
area. Thus, we can expect visibility to drop to a quarter mile or
less across most of the area too, with the greatest confidence of
this occurring at KHON and KFSD during the morning hours today.

Even as snow ends from west to east through Sunday afternoon,
blowing and drifting snow will still be a concern as winds remain
elevated into Sunday night. Speaking of winds, east-northeasterly
gusts will increase to around 35 to 45 kts by daybreak this morning,
further increasing into the daytime hours. Look for north-
northwesterly wind gusts up to around 50 kts at times especially
south of I-90 from roughly 15.15Z to 16.00Z. Winds will very slowly
diminish into Sunday evening, but still remain as high as 30-40 kts
(locally up to 45 kts) out of the northwest to end the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 1 AM CDT Monday for SDZ050-057>067.
     High Wind Warning from 10 AM this morning to 1 AM CDT Monday
     for SDZ067-070-071.
     Blizzard Warning from 7 AM this morning to 1 AM CDT Monday for
     SDZ068>071.
     Blizzard Warning until 7 AM CDT Monday for SDZ040-056.
     Blizzard Warning until 1 AM CDT Monday for SDZ038-039-052>055.
     High Wind Warning from 7 AM this morning to 7 PM CDT this
     evening for SDZ050-063-068-069.
MN...Blizzard Warning until 1 AM CDT Monday for MNZ098.
     Blizzard Warning until 7 AM CDT Monday for MNZ071-072-080-081-
     089-090-097.
IA...Blizzard Warning until 1 AM CDT Monday for IAZ001-012.
     High Wind Warning from 10 AM this morning to 1 AM CDT Monday
     for IAZ001>003-012>014-020>022-031-032.
     Blizzard Warning from 7 AM this morning to 7 AM CDT Monday for
     IAZ002-003-013-014-021-022-032.
     Blizzard Warning from 7 AM this morning to 1 AM CDT Monday for
     IAZ020-031.
NE...High Wind Warning from 10 AM this morning to 1 AM CDT Monday
     for NEZ013-014.
     Blizzard Warning from 7 AM this morning to 1 AM CDT Monday for
     NEZ013-014.

&&

UPDATE...Samet
DISCUSSION...Meyers
AVIATION...Samet
Hazardous weather outlook, Mar 15, 2:04 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
304 AM CDT Sun Mar 15 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
304 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Any freezing rain early this morning will transition to all snow
by daybreak. A glaze to two tenths of an inch of ice is possible
mainly in parts of northwest Iowa, and this could result in
increased risk for power outages and tree damage as winds pick up
through today.

Blizzard conditions are expected area-wide as winds gust up to 55
mph in moderate to locally heavy snow. Locations south of I-90
will gust up to 60 mph at times through today. Winds remain
elevated tonight, leading to continued blowing/drifting concerns
and reduced visibilities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold wind chills in the negative teens to negative 20s are
expected Monday morning. Wind chills may stay below zero through the
day on Monday for many areas. Tuesday morning will feature wind
chills in the negative single digits to negative teens, with milder
conditions by Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard, 6 high wind. Local standard time, as filed.

Blizzard, Lincoln

When
March 15, 5:00 AM CST to March 16, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 53 mph 1 mile west-northwest of Lake Benton and 51 mph 3 miles south of Hendricks. During and after a period of heavy snowfall which totaled 6.0 inches 8 miles southeast of Hendricks, visibility was reduced to near zero at times with blowing snow. U.S. Highway 14 was closed for a time, with travel not recommended over most roadways during the height of the blizzard.

Blizzard, Lyon

When
March 15, 6:00 AM CST to March 16, 3:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 64 mph near Florence, 53 mph at Marshall, and 52 mph at Taunton. During and after a period of heavy snowfall which totaled 8.0 inches at Marshall, 7.7 inches 5 miles south of Cottonwood and Tracy, and 7.1 inches at Minneota, visibility was reduced to near zero at times with blowing snow. U.S. Highway 14 was closed for a time, with travel not recommended over most roadways during the height of the blizzard.

Blizzard, Cottonwood

When
March 15, 6:00 AM CST to March 16, 4:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 60 mph near Mountain Lake, 56 mph at Windom, and 55 mph 4 miles east-northeast of Jeffers. During and after a period of heavy snowfall which totaled 4.0 inches at Windom, visibility was reduced to near zero at times with blowing snow. Travel was snarled by closed state and federal highways during the height of the blizzard.

Blizzard, Jackson

When
March 15, 6:30 AM CST to March 16, 2:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 57 mph 2 miles southeast of Lakefield and 56 mph at Jackson. During and after a period of heavy snowfall which totaled 7.9 inches 2 miles northeast of Lakefield, visibility was reduced to near zero at times with blowing snow. Travel was snarled by closed state and federal highways during the height of the blizzard.

Blizzard, Pipestone

When
March 15, 7:00 AM CST to March 16, 12:00 AM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 60 mph near Trosky and 46 mph at Pipestone. During and after a period of heavy snowfall which totaled 8.0 inches at Pipestone and 5.5 inches at Edgerton, visibility was reduced to near zero at times with blowing snow. Travel was not advised over most roadways during the height of the blizzard.

Blizzard, Murray

When
March 15, 7:00 AM CST to March 16, 12:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 53 mph near Dovray and 45 mph at Slayton. During and after a period of heavy snowfall which totaled 7.7 inches at Slayton and 7.0 inches at Lake Wilson, visibility was reduced to near zero at times with blowing snow. Travel was not advised over most roadways during the height of the blizzard.

Blizzard, Nobles

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 56 mph at Worthington and near Rushmore. During and after a period of heavy snowfall which totaled 6.0 inches at Worthington, visibility was reduced to near zero at times with blowing snow. State and federal highways were closed during the height of the blizzard.

Blizzard, Rock

When
March 15, 8:00 AM CST to March 16, 12:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northerly winds gusted as high as 58 mph near Beaver Creek, 54 mph at Magnolia, and 45 mph at Luverne. During and after a period of heavy snowfall which totaled 3.6 inches at Hills, visibility was reduced to near zero at times with blowing snow. Travel was not advised over most roadways during the height of the blizzard.

High Wind, Rock

When
March 15, 11:00 AM CST to 6:30 PM CST
Where
Rock forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

A Minnesota Road Weather Information System site near Beaver Creek had frequent sustained winds from 40 to 44 mph with gusts as high as 58 mph.

High Wind, Lyon

When
March 15, 1:00 PM CST to 8:00 PM CST
Where
Lyon forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

A Minnesota Road Weather Information System site near Florence had frequent sustained winds from 40 to 49 mph with gusts as high as 64 mph.

High Wind, Pipestone

When
March 15, 3:30 PM CST to 6:00 PM CST
Where
Pipestone forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

A Minnesota Road Weather Information System site near Trosky had frequent sustained winds from 40 to 43 mph with gusts as high as 60 mph.

High Wind, Nobles

When
March 15, 3:30 PM CST to 8:00 PM CST
Where
Nobles forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

An Automated Weather Observing System site at Worthington had frequent sustained winds from 40 to 45 mph.

High Wind, Cottonwood

When
March 15, 4:00 PM CST to 11:00 PM CST
Where
Cottonwood forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

A Minnesota Road Weather Information System site near Mountain Lake had frequent sustained winds from 40 to 45 mph with gusts as high as 60 mph.

High Wind, Jackson

When
March 15, 4:00 PM CST to 10:30 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

A Minnesota Road Weather Information System site near Lakefield had frequent sustained winds from 40 to 45 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327383, 1327402, 1327411, 1327412, 1327405, 1327408, 1327413, 1327416, 1328009, 1328008, 1328010, 1328012, 1328011, 1328013.